FAQ
Log In
Wednesday 28th September 2016
News
 › 
 › 

Aqueous cream may aggravate eczema

19th October 2010

Scientists at Bath University have warned that eczema sufferers who use aqueous cream on their skin could be making their condition worse.

GreenCell1

The researchers discovered that the effect of using the cream for a couple of weeks was to thin the skin, as it contained a detergent.

Eczema is suffered by millions of people in the UK and causes the skin to become dry and inflamed.

One way of treating the symptoms and preventing further attacks is to keep the skin moisturised with the use of a cream.

Aqueous cream is often recommended by doctors for use instead of soap when sufferers wash themselves.

However, many doctors also tell patients to use it as a moisturiser. According to a poll, nine out of 10 GPs recommended the cream to treat children's eczema.

The researchers looked at the effects of using aqueous cream on normal skin over a month.

They found that the cream decreased skin thickness by 10% when used regularly.

Professor Richard Guy, the study's supervisor, said: "Our study has found that rubbing aqueous cream containing sodium lauryl sulphate into the skin thins this protective barrier, making the skin more susceptible to irritation by chemicals."

"So to use this cream on eczematous skin, which is already thin and vulnerable to irritation, is likely to make the condition even worse."

 

Share this page

Comments

There are no comments for this article, be the first to comment!


Post your comment

Only registered users can comment. Fill in your e-mail address for quick registration.

Your email address:

Your comment will be checked by a Healthcare Today moderator before it is published on the site.

M3 - For secure managed hosting over N3 or internet
© Mayden Foundation 2016